Aa
Aa
A
A
A
Close
Avatar universal

Abdominal Bloating/Pain

I am 43 years old, a female with Ehlers Danlos syndrome, 5"8" and 94 pounds (have always been tall and very thin- think Marfan habitus). On Cardizem, Pantoloc, Estrace, Motilium (just started), and Triduril. Have had cholecystectomy in my 20s, appendectomy in my 20s, tonsillectomy in late teens, hysterectomy 4 years ago (still have ovaries) and left lung resection and pleurodesis after 4 lung collapses in 2010.
This past spring, I had difficulty eating- really had to force myself to eat. Feeling full after a few bites. Also tired. Lost 10 pounds (was weighing 102 pounds prior to this). Chalked it up to stress due to a move and career change.
Always had "sluggish" bowels but only take laxatives if I am "desperate" as I do not want to become dependent on them- usually wait until 4 or 5 days before taking senna or lactulose. Sometimes I have a BM regularly on my own, other times not very often and I am forced to take a laxative. Even when constipated in the past, I never became very bloated.
About a month ago, I noticed my abdomen getting significantly larger- belly is distended to size I was at 4 to 6 months pregnant, worse at night. Weight unchanged.
I was worried about my weight and my growing belly- Dr. ordered emergency ultrasound. Morning of the ultrasound, I began vomiting and also had diarrhea- relieved the distention. Had a fever that night. (Ultrasound showed only dilated loops of bowel and lots of "fluid" in my bowels) Doc thought maybe a partial small bowel obstructions but xray showed no air fluid levels. Five days later, belly was again distended, also heartburn, belching (foul smell) low back pain and difficulty urinating (feel like I have to force it out). Tried an enema, symptoms got worse so went to ER. Dr. thought I had a bowel obstruction when he examined me and stated he would be very surprised if this xray was normal- xray showed dilated bowel but no air fluid levels, blood normal except WBC count 12.8, trace blood in urine. Went for CT abdomen- normal except lots of stool. Sent home with oral fleet, which i took and had watery bowel movements for 12 hours.
Since then I have been taking Miralax, Colace, Senna and Lactulose, had a soft BM every day until today. Now my belly is as big as ever, slight heartburn, urinary symptoms returning. No nausea at present, just pressure. Also, my rectus abdominal muscles have separated- thought I had a hernia but was told my abdominal muscles separted like women who are pregnant (this never happened when I was pregnant- just in the past two weeks)
I am wondering what could possibly be wrong. I feel it is related to my bowels. At first I feared ovarian cancer or ascites, but ovaries are normal and small (I am in menopause) and no fluid was seen on ultrasound or CT scan. Relieved it's not cancer but feeling very uncomfortable and embarrassed by my huge belly, and afraid I am going to get to the point of vomiting again.
What tests to assess my GI tract should I ask for? Should probably mention that both parents are dead and we are not sure where the EDS came from- dad died from untreated scoliosis that ruined his heart and lungs, mother died after multiple bowel blockages due to adhesions- ended up on TPN and died of complications from her central line (pulmonary embolism and massive stroke).
The ER doctor started me on Motilium and feels I may have a motility issue, which I have always wondered about, as my sister with EDS suffers in the same way, but without the distention and nausea/vomiting.
2 Responses
Sort by: Helpful Oldest Newest
1340994 tn?1374193977
Are you taking a probiotic?  Magnesium citrate?  Glutamine powder?  If you don't have bleeding issues, try L-arginine.  It's for circulation, but it helps me.  Sometimes a glycerine suppository will get things moving.
Helpful - 0
Avatar universal
I just started taking a product called GI-Revive which contains the supplements you mentioned. Will try it for a couple of weeks, along with the motilium and see if it makes a difference.
I do not want to take laxatives as I do not want to become dependent on them (I'm too young for that!). A glycerin suppository may be a good alternative when I get desperate!
Thanks for your suggestions,
Jennifer
Helpful - 0
Have an Answer?

You are reading content posted in the Gastroenterology Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem